Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 6, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 3, 2012, 6:25 AM CDT for Otter Tail County, Minnesota. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2012, 6:25 AM CDT (11:25 UTC)
- Expired
- May 3, 2012, 6:50 AM CDT
- In force
- 25 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Otter Tail County, MN
The radar
The Minneapolis radar (KMPX), 201 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 6:30 AM CDT | HAIL 1 | 6 W Parkers Prairie, MN | HAIL VARIED FROM MOTH BALL TO QUARTER IN SIZE. |
| May 3, 6:35 AM CDT | HAIL 0.5 | Parkers Prairie, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1937 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
340
WUUS53 KFGF 031125
SVRFGF
MNC111-031200-
/O.NEW.KFGF.SV.W.0006.120503T1125Z-120503T1200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
625 AM CDT THU MAY 3 2012
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 700 AM CDT
* AT 620 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES
WEST OF URBANK...OR 26 MILES SOUTHEAST OF FERGUS FALLS...MOVING TO
THE EAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PARKERS PRAIRIE AROUND 635 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4621 9567 4624 9514 4619 9513 4611 9514
4610 9515 4610 9527 4610 9565
TIME...MOT...LOC 1125Z 267DEG 42KT 4612 9549
WIND...HAIL 60MPH 1.00IN
$$
ROGERS2 follow-up statements
797
WWUS53 KFGF 031136
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
636 AM CDT THU MAY 3 2012
MNC111-031200-
/O.CON.KFGF.SV.W.0006.000000T0000Z-120503T1200Z/
OTTER TAIL MN-
636 AM CDT THU MAY 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA UNTIL 700 AM CDT...
AT 634 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED NEAR
PARKERS PRAIRIE...OR 37 MILES EAST OF FERGUS FALLS...MOVING TO THE
EAST AT 50 MPH.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN OTTER TAIL COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4611 9537 4622 9539 4624 9514 4619 9513
4611 9514 4610 9515 4610 9527
TIME...MOT...LOC 1136Z 267DEG 42KT 4614 9529
$$
ROGERS890
WWUS53 KFGF 031150
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
650 AM CDT THU MAY 3 2012
MNC111-031200-
/O.CAN.KFGF.SV.W.0006.000000T0000Z-120503T1200Z/
OTTER TAIL MN-
650 AM CDT THU MAY 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTER TAIL COUNTY
IN WEST CENTRAL MINNESOTA IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4611 9537 4622 9539 4624 9514 4619 9513
4611 9514 4610 9515 4610 9527
TIME...MOT...LOC 1150Z 267DEG 42KT 4615 9505
$$
ROGERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:28 AM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, May 3, 3:28 AM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 328 AM CDT THU MAY 3 2012 .SHORT TERM... QUITE DIFFICULT FCST IN TIMING OF THE MANY SHORT WAVES THAT WILL MOVE FROM THE PACIFIC NORTHWEST AND ACROSS THE NORTHERN PLAINS THE NEXT FEW DAYS. MODELS FOCUS ON THE ONE FOR SAT-SUN AS BEING THE STRONGEST OF THE ONE SO WILL HIT POPS HARDEST ON THIS ONE...WITH SAT NIGHT LOOKING LIKE THE BEST TIME FOR PRECIP. TO START THE DAY...ANOTHER CLUSTER OF THUNDERSTORMS FORMING IN A 850-700 MB UNSTABLE LAYER ALONG THE SOUTH DAKOTA BORDER AT 08Z WILL MOVE EAST AND MIGHT BE ON-GOING AT 12Z OVER PARTS OF SOUTHEAST ND INTO WCNTRL MN. OUTSIDE OF THIS...ACTIVITY LOOKS MINIMAL AS SHOWERS WILL REMAIN NORTH OF THE BORDER. ACTUAL SFC LOW WELL SOUTH OVER SOUTEHAST SOUTH DAKOTA NEAR BROOKINGS. AS IT MOVES EAST TODAY LOOK FOR NORTH WINDS TO TAKE OVER. LOWER CLDS IN MANITOBA ALREADY MOVING SOUTH AND THEY MAY PLAY HAVOC WITH SKY COVER AND AVIATION FOR A WHILE TO START THE DAY BUT THE AIRMASS SHOULD MIX OUT ENOUGH TO GET RID OF THESE LOW CLOUDS. AT LEAST THAT IS THE HOPE. IT WILL BE COOLER TODAY WITH 50S ALONG INTL BORDER BUT STILL REACH 70 OR SO IN THE FAR SOUTH. NEXT SHORT WAVE TO MOVE IN THE NEBRASKA-SOUTH DAKOTA TONIGHT. WILL SEE A RETURN FLOW AT 850 MB OF SOME MOISTURE INTO CNTRTL ND OVERNIGHT AND THIS WILL SPREAD INTO ERN ND/NW MN FRIDAY DAYTIME. NEXT STRONGER SHORT WAVE WILL APPROACH SATURDAY AFTERNOOON FROM THE WEST AND MOVE THROUGH SAT NIGHT INTO SUNDAY. MAIN INSTABILITY WILL STAY TO THE SOUTH....BUT ENOUGH FOR SOME THUNDER AS WELL. PWATS INCREASE INTO 1.2 TO 1.4 INCH RANGE OVER THE AREA SAT NIGHT INTO SUNDAY MORNING...SO DECENT RAIN POTENTIAL FOR MOST AREAS. THREAT FOR SVR WITH ANY OF THESE SYSTEMS APPEAR MINIMAL AT THIS POINT AS BEST PARAMTERS FOR SEVERE REMAIN JUST SOUTH FROM SOUTH DAKOTA/NEBRASKA INTO SOUTHERN MINNESOTA. .LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT GFS/ECMWF/GEM LONG-WAVE SYNOPTIC PATTERN IN GOOD AGREEMENT LATE IN THE WEEKEND INTO EARLY NEXT WEEK. ALL MODELS SHOW AN UPPER TROUGH MOVING FROM EASTERN MT/WESTERN DAKOTAS INTO SOUTHERN CANADA ON SUNDAY...ONLY TO SHIFT VERY SLOWLY BACK TO THE SOUTHEAST MONDAY AND TUESDAY AS IT IS PINCHED ON BOTH SIDES BY UPPER RIDGES. BEST CHANCE FOR SHOWERS AND STORMS WILL BE SUNDAY AS FORECAST AREA IS IN MOIST WARM SECTOR. DRY SLOT WILL MOVE OVERHEAD SUNDAY NIGHT...FOLLOWED BY WEAK WRAP AROUND SHOWERS AND ISOLATED THUNDERSTORMS MONDAY AND TUESDAY. SURFACE RIDGE BUILDS ACROSS THE REGION LATE TUESDAY INTO WEDNESDAY AND SHOULD BE MOSTLY DRY THIS TIME PERIOD. EXPECT A GRADUAL COOL DOWN SUNDAY THROUGH TUESDAY...ALTHOUGH HIGHS SHOULD STILL REACH INTO THE 60S EACH DAY WITH LOWS IN THE 40S. .AVIATION... WILL NEED TO WATCH OUT FOR LOW CLOUDS MOVING SOUTH TOWARD GFK-TVF AND PERHAPS DVL TAF SITES THROUGH THE EARLY MORNING. UPSTREAM LOW LEVEL COOL ADVECTION COULD MEAN IF LOW CLOUDS ARRIVE THEY MAY TAKE A WHILE TO GET RID OF. CONFIDENCE IN TIMING IS RATHER LOW ATTM. FARTHER SOUTH...MORE HIGH AND MID LEVEL CLOUD COVER. THREAT FOR CONVECTION SHOULD STAY SOUTH OF FARGO THIS MORNING....THOUGH NRN EDGE OF SHOWER AREA MAY AFFECT THE AIRPORT. WINDS TO TURN MORE NORTHERLY IN DIRECTION TODAY AT 10 TO 15 KTS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE/ROGERS
Hazardous weather outlook, May 3, 5:25 AM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 525 AM CDT THU MAY 3 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-041030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 525 AM CDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL EXIT FAR SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA EARLY THIS MORNING. NO ADDITIONAL THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OR TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERAL WEATHER DISTURBANCES WILL BRING CHANCES FOR SHOWERS AND THUNDERSTORMS TO THE AREA FRIDAY THROUGH SUNDAY. AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
In the hours before
Local storm report, May 3, 12:40 AM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1240 AM CDT THU MAY 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM TSTM WND GST WAHPETON 46.27N 96.61W
05/03/2012 M65 MPH RICHLAND ND AWOS
1215 AM OBSERVATION FROM AWOS AT WAHPETON AIRPORT CAME IN
WITH GUST TO 65 KTS. TIME ESTIMATED FROM RADAR.
&&
DRIDDLELocal storm report, May 3, 1:14 AM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
114 AM CDT THU MAY 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM TSTM WND GST WAHPETON 46.27N 96.61W
05/03/2012 M74.00 MPH RICHLAND ND AWOS
1215 AM OBSERVATION FROM AWOS AT WAHPETON AIRPORT CAME IN
WITH GUST TO 65 KTS. TIME ESTIMATED FROM RADAR.
&&
DRIDDLESpecial weather statement, May 3, 5:33 AM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 533 AM CDT THU MAY 3 2012 MNZ029>031-040-031130- EAST OTTER TAIL MN-GRANT MN-WEST OTTER TAIL MN-WILKIN MN- 533 AM CDT THU MAY 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WILKIN...SOUTHERN OTTER TAIL AND NORTHERN GRANT COUNTIES UNTIL 630 AM CDT... AT 529 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 5 MILES WEST OF TENNEY...OR 16 MILES SOUTH OF WAHPETON...MOVING TO THE EAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... NASHUA AROUND 545 AM CDT. WESTERN AND WENDELL AROUND 555 AM CDT. ELBOW LAKE AROUND 605 AM CDT. DALTON AROUND 610 AM CDT. FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE MARKER 62 AROUND 605 AM CDT...AND MILE MARKER 80 AROUND 620 AM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DTR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 12:37 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena, Wilkin | 53 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.